Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 331, NWS Rapid City, SD

August 9, 2019Haakon County, Jackson County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 9, 2019, 1:05 PM MDT for Haakon County, Jackson County, South Dakota. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2019, 1:05 PM MDT (19:05 UTC)
Expired
Aug 9, 2019, 2:15 PM MDT
In force
70 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Haakon County, SD, Jackson County, SD

The radar

The Rapid City radar (KUDX), 101 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:26 AM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 9, 11:26 AM MDT, 1 hour 39 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1126 AM MDT Fri Aug 9 2019

.DISCUSSION...(Today Through Thursday)
Issued at 259 AM MDT Fri Aug 9 2019

Current upper level analysis has broad ridging across the south
central CONUS with large trof across the West Coast and over the
northeastern US. Shortwave energy continues to cross the Northern
Plains in west to southwest upper flow. Large complex of showers
and thunderstorms is currently crossing western SD. At the
surface, trof of low pressure extends from eastern Montana south
to eastern Wyoming. Temperatures across the forecast area at 3am
are in the 60s with east to southeast winds.

Current upper shortwave and associated complex of shower and
thunderstorms will continue to lift to the northeast early this
morning. Temperatures will be slow to rise today across northern
SD as clouds and precip persist. Further south, atmosphere has a
better chance to destabilize with thunderstorms developing across
southern SD in the afternoon. Weak surface low will develop across
far southwestern SD by mid day with 2-3K CAPE in place across
central SD. Shear profiles are easily sufficient for supercell
thunderstorms, with low level shear strong enough for a possible
tornado or two across south central SD. Instability axis quickly
shifts east by early evening, with severe activity likely done
before midnight. Further northwest, more widespread rains are
expected for much of the day with a few embedded thunderstorms
during the afternoon and early evening hours. Temperatures today
look to be mainly in the 80s, with 70s in the Black Hills.

The weekend looks to be unsettled at times, mainly during the
afternoon and evening hours. The better chances for storms
Saturday afternoon and evening look to be across northeast WY and
the Black Hills area. The threat for stronger storms Saturday
looks relatively low at this point. Sunday looks favorable for
more widespread and potentially severe storms as southwest flow
develops ahead of the stronger shortwave moving across the Pacific
NW and eventually into Canada. Temperatures over the weekend will
be near or slightly below average, with highs in the upper 70s
and 80s.

Cold front is progged to move across the region Sunday night, with
some cooler weather for the first half of next week. Flow aloft
behind the shortwave tracking north of the region will become west-
northwest, which should bring somewhat quieter weather for the rest
of the forecast period. However, cannot rule out at least isolated
showers and storms at times, as even subtle disturbances should
bring a little bit of activity in this pattern.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1122 AM MDT Fri Aug 9 2019

Isolated to scattered TSRA will develop this afternoon and
evening with local MVFR conditions, hail, and strong gusty winds,
especially east of a line from Lemmon to Faith to Wall and Pine
Ridge. Areas of IFR conditions in low stratus and fog will develop
after 08Z tonight and will begin to improve by 15Z on Saturday
morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...10
Hazardous weather outlook, Aug 9, 12:03 PM MDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1203 PM MDT Fri Aug 9 2019

SDZ002-013-014-031-032-043-044-046-047-049-073-101300-
Perkins-Northern Meade Co Plains-Ziebach-Pennington Co Plains-
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
Southern Meade Co Plains-
1203 PM MDT Fri Aug 9 2019 /103 PM CDT Fri Aug 9 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms this afternoon
and evening, especially from 200 PM to 800 PM. Large hail and
damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected Saturday and
Sunday afternoon and evening. Isolated severe storms are possible
Saturday afternoon and evening. There is a slight risk of severe
storms Sunday afternoon and evening. Large hail and damaging
winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-024>030-041-042-072-074-WYZ056>058-071-101300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1203 PM MDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms this afternoon
and evening, especially from 200 PM to 800 PM. Large hail and
damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected Saturday and
Sunday afternoon and evening. Isolated severe storms are possible
Saturday afternoon and evening. There is a slight risk of severe
storms Sunday afternoon and evening. Large hail and damaging
winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-101300-
Northern Campbell-Southern Campbell-
1203 PM MDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected Saturday and
Sunday afternoon and evening. Isolated severe storms are possible
Saturday afternoon and evening. There is a slight risk of severe
storms Sunday afternoon and evening. Large hail and damaging
winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 9, 7:54 AM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 AM MDT FRI AUG 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     HEAVY RAIN       1 NE UPTON              44.11N 104.61W
08/09/2019  M1.22 INCH       WESTON             WY   PUBLIC

&&

EAGAN
Special weather statement, Aug 9, 9:18 AM MDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
918 AM MDT Fri Aug 9 2019

SDZ002-013-014-091545-
Ziebach SD-Perkins SD-Northern Meade Co Plains SD-
918 AM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ZIEBACH...
NORTHEASTERN MEADE AND SOUTHEASTERN PERKINS COUNTIES UNTIL 945 AM
MDT...

At 917 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Opal, or 13 miles southwest of Faith, moving northeast
at 35 mph.

Pea to half inch hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Faith and Durkee Lake.

LAT...LON 4475 10226 4486 10243 4514 10213 4493 10179
TIME...MOT...LOC 1517Z 227DEG 30KT 4488 10223

Eagan
Special weather statement, Aug 9, 12:38 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1238 PM MDT Fri Aug 9 2019

SDZ032-043-091915-
Jackson SD-Haakon SD-
1238 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAAKON AND NORTH
CENTRAL JACKSON COUNTIES UNTIL 115 PM MDT...

At 1238 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Kadoka, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kadoka.

This includes Interstate 90 in South Dakota between Mile Markers 142
and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4379 10163 4389 10177 4410 10155 4391 10127
TIME...MOT...LOC 1838Z 228DEG 25KT 4388 10163

Eagan

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:04 AM MDTSpecial Weather StatementUNRButte, Lawrence86 min
Aug 9, 1:50 AM MDTAreal Flood AdvisoryUNRButte7 hr
Aug 9, 2:18 AM MDTSpecial Weather StatementUNRCuster87 min
Aug 9, 9:18 AM MDTSpecial Weather StatementUNRZiebach27 min
Aug 9, 12:38 PM MDTSpecial Weather StatementUNRJackson37 min
Aug 9, 2:00 PM MDTSpecial Weather StatementUNRPennington45 min
Aug 9, 2:06 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette54 min
Aug 9, 2:26 PM MDTSpecial Weather StatementUNRLawrence49 min
Aug 9, 2:59 PM MDTSevere Thunderstorm WarningUNRMellette61 min
Aug 9, 3:09 PM MDTSpecial Weather StatementUNRLawrence51 min
Aug 9, 3:19 PM MDTSevere Thunderstorm WarningUNRMeade56 min
Aug 9, 3:55 PM MDTSevere Thunderstorm WarningUNRMellette, Tripp65 min
Aug 9, 4:06 PM MDTSpecial Weather StatementUNRPennington39 min
Aug 9, 4:24 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington66 min
Aug 9, 4:37 PM MDTSevere Thunderstorm WarningUNRTripp68 min
Aug 9, 5:24 PM MDTSevere Thunderstorm WarningUNRJackson, Oglala Lakota, Pennington66 min
Aug 9, 5:40 PM MDTSevere Thunderstorm WarningUNRTripp65 min
Aug 8, 8:02 PM MDTSpecial Weather StatementUNRCampbell43 min
Aug 8, 8:13 PM MDTFlash Flood WarningUNRCampbell4 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.